Warning: Creating default object from empty value in /home/pharmawa/public_html/wp-content/themes/canvas/functions/admin-hooks.php on line 160

Fungal Meningitis Outbreak Claims More Victims, Congress Acts

Twenty lives have now been lost due to a meningitis outbreak that is sweeping our nation. Now members of Congress are investigating whether federal regulators did enough to prevent this tragedy.

Members of the House Energy and Commerce Committee are questioning whether federal regulators did enough to prevent the major outbreak of meningitis  Nine lawmakers wrote to the Food and Drug Administration (FDA) on Wednesday October 17, 2012 asking how it handled regulatory violations at the New England Compounding Center (NECC) in 2004 and 2005.

The NECC is responsible for the tainted injections tied to at least 19 deaths around the United States.

In their letter, lawmakers implied that the FDA had not pushed the NECC to correct its code violations, which amounted to “significant public health concerns” in the committee’s view.

In 2004, the FDA was concerned about the potential for “microbial contamination” of the NECC’s injectable products, the letter noted.

“FDA officials could not confirm whether any subsequent inspections were conducted to validate that the … violations were corrected,” lawmakers wrote following a briefing with regulators.

Congress has been pushing for action on the outbreak for weeks. Several members have called for a range of investigations, and introduced bills that would strengthen FDA oversight of operations like the NECC, a compounding pharmacy.

The Framingham, Mass.-based company reprocesses drugs on a large scale to fit patients’ needs, such as dividing standard medications into doses fit for children.

As a compounding pharmacy, it is not obligated to follow certain federal guidelines that apply to drug makers.

So, how exactly did this all happen?

The Food and Drug Administration has announced that it has confirmed the presence of Exserohilum fungus in one of three lots of steroids used for pain injections from the pharmacy at the center of the widespread meningitis outbreak. That confirms the link between the contaminated drugs and the infections found in most of the afflicted patients.

Testing on the other two implicated lots of the steroid methylprednisolone acetate and other injectable drugs from the New England Compounding Center continues, the agency said.

The CDC said there was no firm evidence of infection in any patients beyond those exposed to the contaminated lots. However, FDA officials warned doctors earlier this week to reach out to patients who received any drugs from NECC to check their health status because the agency could not assure that any of the products were sterile.

To date, the number of deaths from fungal meningitis linked to potentially contaminated steroid injections has risen to 20 and the outbreak has reached 16 states the Centers for Disease Control and Prevention has stated.  The number of people that have contracted the meningitis is 254 nationally.

You May Also Like


GET HELP NOW!

  • This field is for validation purposes and should be left unchanged.



, ,

One Response to Fungal Meningitis Outbreak Claims More Victims, Congress Acts

  1. Paul Borron, M.Sc, Ph.D. November 22, 2012 at 7:12 pm #

    Additional drugs from NECC have now been confirmed to contain live bacteria and fungus. Many patients who are not in danger of a lethal outcome still have reason to be concerned.

    Live fungal and or live bacterial contaminants in NECC medications is only one means by which these injections could have harmed or be harming patients.

    Even if a patient does not receive and injection that contains live fungus or bacteria, the dead organisms could still injure the patient.

    Our innate, non-antigen specific immune system has evolved to respond immediately and aggressively to the presence of dead bacteria/fungus or their components.

    The two most widely known bacterial activators of the innate immune system are lipopolysaccharides (LPS) and lipoteichoic acid (LTA). These constituents of gram negative and gram negative bacterial cell walls cause an immediate recruitment of inflammatory cells by stimulating the production of inflammatory mediators as well as activating the endothelial cells lining nearby blood vessels. This activation of nearby endothelial cells causes even more immune cells to migrate to the site of contamination.

    People who have had symptoms after injections similar to what they might experience when they had a bad case of the flu or other infection could be experiencing the effects of LTA or LPS contamination in their injection.

    Ironically, the only reason this complication is not far worse, may be due to the steroid, as it is a potent antiinflammatory that may have protected patients from having far worse complications from LPS and LTA contamination.

    Yeast contain beta-glucans which may also have a similar effect to LPS and LTA.

    Therefore patients who know they have had an injection from a source of medication that has tested positive for the growth of fungus or bacteria should consider carefully what side-effects they are having.

    These symptoms, as my wife has experienced them, can manifest as arthritis like-joint pain. She received a dose of triamcinclone which has been confirmed to be contaminated by bacteria.

    The biology of LPS, LTA and beta glucan injections on the immune system are extensively reported in peer-reviewed scientific journals.

Leave a Reply

GET HELP NOW!
  • This field is for validation purposes and should be left unchanged.
Latest Drug Injury News

Big Pharma under Fire for Kickbacks to Docs

Trust and honesty are the cornerstones to a doctor-patient relationship. With so many doctors receiving financial incentives to use certain medications or medical devices, patients need to know if money drives the decision making process. Doctors are required to disclose potential financial conflicts to each other at conferences, but there currently is no law forcing […]

Dietary Supplements Damage Liver

A recent study revealed a significant increase in liver damage related to dietary supplements. The study, conducted by a national network of liver specialists, found a 13% increase in serious liver damage over a 10 year span. Some of these patients required liver transplants and some have even died due to liver failure. Authors of […]

FDA Advisory Committee Supports Approval of Gilead’s HIV Reducing Drug

The pharmaceutical industry may be on the verge of one of the greatest breakthrough’s that this generation has ever seen.

U.S. Health Regulators Issue New Restrictions For Gilenya, Novartis AG’s’ Multiple Sclerosis Pill

In December 2011, the FDA issued a Drug Safety Communication concerning a patient with multiple sclerosis (MS) who died within 24 hours of taking the first dose of Gilenya (fingolimod).

Plavix Linked with Internal Bleeding

Ten more people have died from Plavix, which had proven to be no better than aspirin against stroke even though it costs around 100 times more.

Latest Medical Device Injury News

Report Raises Concerns Over Heart Defibrillator Leads

The Food and Drug Administration (FDA) has just announced that they received a report that a St. Jude Durata cardiac defibrillator lead conductor became externalized; meaning the wire carrying electricity from the heart defibrillator to the heart was exposed through its insulation, a potentially dangerous and life-threatening defect.

HeartSine Class 1 Defibrillator Recall

HeartSine sent out a letter to customers in September, warning that the defibrillators may intermittently turn on and off, eventually depleting the battery.

FDA Medical Device Approval Based On Little Evidence

More than half of the high-risk cardiovascular devices approved in the past decade had no supporting active control data.

St. Jude Medical Gets FDA Warning

St. Jude Medical Inc. said it received a FDA warning about manufacturing and quality-control problems at its Sylmar, California, plant.

Hospira Still Facing Manufacturing And Regulatory Issues

Hospira has sent out 11 device notifications so far in 2013, including recall and device corrections. The company also said it sent notices to customers about some of its infusion pumps that had to either be recalled, fixed or adjusted.